Wyoming, 2014

High Wind in Wyoming, January 24, 2014

January 24, 2014 · NWS CYS · 3 events in 2 counties and zones

A tight surface pressure gradient resulted in a period of strong gap winds across the Arlington and Bordeaux areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient resulted in a period of strong gap winds across the Arlington and Bordeaux areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 23, 9:00 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 23, 9:00 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
900 PM MST THU JAN 23 2014

.UPDATE...
ISSUED AT 820 PM MST THU JAN 23 2014

PRIMARY CHALLENGE OVERNIGHT WILL BE WINDS. AS EXPECTED BY OUR DAY
SHIFT FORECAST TEAM...WINDS HAVE INCREASED AT BORDEAUX IN PLATTE
COUNTY WITH SUSTAINED WEST WINDS OF 35 TO 40 MPH WITH GUSTS UP TO
48 MPH SINCE EARLY EVENING. SPECIAL WEATHER STATEMENT HAS BEEN
ISSUED FOR THE WINDS AT BORDEAUX ALONG INTERSTATE 25.

LOOKING AT THE 24/00Z NAM...AS A 120 KNOT 300 MB JET APPROACHES
NORTH DAKOTA BY DAWN FRIDAY...AND THE RIGHT FRONT QUADRANT OF THE
JET APPROACHES WESTERN SOUTH DAKOTA...CORRESPONDINGLY...THE
500...700 AND 850 MB WINDS WILL INCREASE...WITH 700 MB WINDS BY DAWN
FRIDAY INCREASING AS A 50 KNOT JETLET...ORIENTED NORTHWEST TO
SOUTHEAST MOVES OVER NORTHEAST WYOMING...WESTERN SOUTH DAKOTA AND
NORTHWEST NEBRASKA...WHILE THE 850 MB AND SURFACE GRADIENTS
INCREASE MARKEDLY.

WE WILL CONTINUE TO MONITOR PLATTE COUNTY AND THE BORDEAUX AREA
FOR A POSSIBLE HIGH WIND EVENT THROUGH DAWN FRIDAY...THOUGH A
MITIGATING FACTOR FOR STRONG AND DAMAGING WINDS WILL BE
DOWNWARD MOTION INDICATED BY THE 700-500 MB QUASIGEOSTROPHIC
FORCING...AND THE 500-300 MB DOWNWARD MOTION QG LAYER CENTERED
OVER CENTRAL AND EASTERN COLORADO.

MINIMUM TEMPERATURES FORECASTS HAVE BEEN TRICKY WITH THE SNOW
FIELD AND LIGHT WINDS. MADE SOME ADJUSTMENTS TO MINIMUM
TEMPERATURES OVERNIGHT...WITH THE EXPECTATION OF RISING
TEMPERATURES LATER TONIGHT AFTER MIDNIGHT AS THE LOW LEVEL WINDS
AND MIXING HELP QUICKLY ERODE AND SCOUR OUT THE LEFTOVER
REMNANTS OF THE COLD AIRMASS...AS OCCURS MANY TIMES HERE IN THE
WINTER.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 414 PM MST THU JAN 23 2014

VISIBLE SATELLITE IMAGERY FROM TODAY SHOWS A WELL DEFINED
DELINEATION BETWEEN AREAS OF SNOW AND NO SNOW...WHICH
ESSENTIALLY BISECTS THE FORECAST AREA NW-SE. THE SNOW IS QUICKLY
MELTING WITH THE SNOW LINE STEADILY MOVING WESTWARD THROUGH THE
AFTERNOON. TEMPERATURES ON THE SNOWY SIDE ARE GENERALLY IN THE
TEENS AND 20S TODAY...WHILE AREAS FURTHER EAST ARE GENERALLY IN
THE 20S AND 30S. WESTERLY WINDS ARE BEGINNING TO INCREASE TO THE
LEE OF THE LARAMIE RANGE ALONG THE INTERSTATE 25 CORRIDOR THIS
AFTERNOON AS THE LEESIDE TROUGH DEEPENS AHEAD OF THE UPPER WAVE
DIVING SOUTH ACROSS CANADA. GUSTS ARE CURRENTLY 20 TO 35 MPH
ACROSS THIS AREA. FURTHER WEST...WINDS HAVE NOT QUITE RESPONDED TO
THE DEEPENING TROUGH...BUT SUSPECT THEY WILL GRADUALLY PICK UP
THROUGH THE EARLY EVENING. BASED OFF CURRENT TRENDS IN SFC
PRESSURE FALLS ACROSS THE NORTHERN PLAINS...AND FORECAST PRESSURE
FALLS BY THE SUITE OF MODELS...KEPT WINDS BELOW HIGH WIND CRITERIA
IN THE WIND PRONE AREAS THROUGH TONIGHT. THE BULLSEYE OF PRESSURE
FALLS WILL QUICKLY MOVE SOUTHEAST INTO THE MIDWEST TONIGHT WHICH
IS NOT AN ESPECIALLY FAVORABLE POSITION FOR THE WIND PRONE AREAS
TO SEE STRONG WINDS. HOWEVER...THE CAG-CPR GRADIENT APPROACHES 60
DAM OVERNIGHT AT 850 MB...SO EXPECT SUSTAINED WINDS TO BE ON THE
HIGHER SIDE AVERAGING 35 TO 40 MPH MAINLY ALONG I-25 FROM BORDEAUX
TO WHITAKER AND I-80 FROM THE SOUTHERN LARAMIE RANGE TO CHEYENNE.
GUSTS SHOULD STAY IN THE 50 TO 55 MPH RANGE...BUT THERE IS A
CHANCE FOR A BRIEF HIGHER GUST OR TWO EARLY FRIDAY MORNING IN
THESE AREAS AS THE INVERSION BEGINS TO LIFT AND THE SUBSIDENCE
EXIT REGION OF THE JET MOVES OVERHEAD. BUT ALL IN ALL IT SHOULD BE
BRIEF AND NOT WIDESPREAD SO WILL NOT ISSUE ANY HIGHLIGHTS.
MAINTAINED AREAS OF BLOWING SNOW ON FRIDAY FOR THE EXPECTED WINDY
LOCATIONS THAT RECEIVED SNOW LAST NIGHT.

FURTHER EAST INTO THE PANHANDLE...WEST-NORTHWEST WINDS WILL INCREASE
LATE FRIDAY MORNING BEHIND A SFC TROUGH SLIDING SOUTHEAST ACROSS
THIS AREA. STRONGER JET WINDS ALOFT WILL KEEP WINDS THROUGH THE
COLUMN ON THE HIGH SIDE...BUT A LOOK AT THE NAM BUFR FORECAST
SOUNDINGS IN THIS AREA SHOWS STRONG MIDLEVEL WAA OCCURRING AS THE
UPPER RIDGE MOVE EASTWARD OVER THE FORECAST AREA. THIS WILL REDUCE
THE AMOUNT OF MIXING POTENTIAL THROUGH THE AFTERNOON AND SO SHOULD
KEEP WINDS BELOW ADVISORY CRITERIA. SOME OF THE RIDGETOPS LIKE THE
PINE RIDGE AND CHEYENNE RIDGE SHOULD SEE SUSTAINED 25 TO 30 MPH
WITH GUSTS AROUND 40 MPH. SLIGHTLY LESS WIND WILL OCCUR ELSEWHERE
ACROSS THE PANHANDLE. WITH THE STRONG WAA ALOFT AND MODERATE TO
STRONG DOWNSLOPE WINDS IN PLACE...TEMPERATURES WILL RISE A GOOD 10
TO 20 DEGREES FOR TOMORROW. A FEW SNOW...CHANGING TO
RAIN...SHOWERS ARE POSSIBLE IN EXTREME NORTHEASTERN PORTIONS OF
THE FORECAST AREA CLOSER TO THE WEAK SFC TROUGH AND WHERE MOISTURE
AVAILABILITY WILL BE HIGHER.

WINDY CONDITIONS WILL CONTINUE FOR THE WIND PRONE AREAS FRIDAY
NIGHT...WITH CONTINUED MILD...DRY AND BREEZY CONDITIONS PERSISTING
FOR SATURDAY AS THE FORECAST AREA WILL REMAIN ON THE ANTICYCLONIC
SIDE OF THE UPPER JET. HUMIDITIES WILL DROP TO THE LOW 20S ACROSS
THE SOUTHERN PLAINS BOTH DAYS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 414 PM MST THU JAN 23 2014

WINDS REMAIN ELEVATED IN THE PANHANDLE SATURDAY NIGHT INTO SUNDAY
AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH AND NORTHEAST.
THIS FRONT IS SET TO MOVE INTO THE CHADRON AREA SUNDAY EVENING AND
WILL STALL FOR A WHILE OVER THE EAST SLOPES OF THE LARAMIE RANGE
ON MONDAY.

WENT AHEAD AND UPPED POPS ALONG THE LARAMIE RANGE MONDAY AND
MONDAY NIGHT. THIS FRONT LOOKS VERY SIMILAR TO THE SYSTEM THAT
WENT THROUGH US LAST NIGHT. HIGHEST POPS WILL BE OVER THE SOUTH
LARAMIE RANGE...EVENTUALLY SPREADING SOUTHWESTWARD INTO TUESDAY.

HUGE BUST POTENTIAL ON TEMPERATURES TUESDAY AND WEDNESDAY. BOTH
THE GFS AND 12Z ECMWF RUNS ARE SHOWING VERY COLD AIR MOVING INTO
THE AREA BEHIND THE FRONT. GFS 700MB/850MB TEMPERATURES FALL TO
-24C/-18C OVER THE PANHANDLE TUESDAY MORNING. BC FORECASTS SEEM TO
BE WAY TOO WARM ON TEMPERATURES BEHIND THIS SYSTEM. WENT AHEAD AND
KNOCKED ABOUT 10 DEGREES OFF LOWS AND HIGHS TUESDAY FROM THE BC
FORECAST...BUT AM PROBABLY STILL TOO WARM. LATEST MEX FORECAST FOR
KAIA SHOWING A LOW OF 10 BELOW ZERO TUESDAY WHILE THE BC FORECASTS
ARE SHOWING 15 DEGREES ABOVE.

NEXT PRECIP EVENT LOOKS TO START OVER OUR WESTERN MOUNTAINS
WEDNESDAY NIGHT AND PERSIST INTO FRIDAY. COULD BE LOOKING AT WINTER
HEADLINES WITH THIS SYSTEM...PARTICULARLY IF THE ECMWF SOLUTION
COMES TRUE. ITS MUCH MORE BULLISH ON QPF AND PERSISTENT WITH
HOLDING OUR SNOWY AND SIERRA MADRE RANGES IN THE SNOW INTO SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 854 PM MST THU JAN 23 2014

NEBRASKA TAFS...VFR. SCATTERED TO BROKEN CLOUDS AT OR ABOVE 10000
FEET AGL. NORTHWEST WINDS INCREASING MARKEDLY FRIDAY MORNING
WITH GUSTS OF 35 TO 45 KNOTS THROUGH FRIDAY AFTERNOON...THEN
WINDS DECREASING IN THE EVENING.

WYOMING TAFS...VFR. SCATTERED TO BROKEN CLOUDS AT OR ABOVE 10000
FEET AGL. TURBULENCE ALONG AND DOWNWIND OF THE MOUNTAINS. WEST TO
NORTHWEST WINDS INCREASING SIGNIFICANTLY AT CHEYENNE AND RAWLINS
FRIDAY MORNING AND AFTERNOON WITH GUSTS OF 35 TO 45 KNOTS...THEN
WINDS DECREASING FRIDAY EVENING. WINDS GUSTING UP TO 25 KNOTS AT
LARAMIE LATE TONIGHT AND DURING THE DAYLIGHT HOURS ON FRIDAY.

&&

.FIRE WEATHER...
ISSUED AT 414 PM MST THU JAN 23 2014

WINDY CONDITIONS RETURN TONIGHT AND FRIDAY BEHIND A COLD FRONT
THAT MOVED THROUGH THE AREA THIS MORNING. GIVEN MOST OF SOUTHEAST
WYOMING DID PICK UP SOME MEASURABLE SNOW FALL...FIRE WEATHER
CONCERNS WILL BE MINIMAL. THE NEBRASKA PANHANDLE DID NOT GET MUCH
SNOW...SO THERE COULD BE SOME CONCERNS OUT THERE. NORTHWEST WINDS
IN THE PANHANDLE FRIDAY WILL BE GUSTING TO 40 MPH...BUT AFTERNOON
HUMIDITIES SHOULD STAY IN THE 20 TO LOW 30 PERCENT RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...RUBIN
SHORT TERM...RJM
LONG TERM...CLAYCOMB
AVIATION...RUBIN
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jan 23, 4:21 PM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MST THU JAN 23 2014

WYZ101>119-242330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
421 PM MST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WEST TO SOUTHWEST WINDS WITH GUSTS TO 55 MPH WILL BE
POSSIBLE LATE TONIGHT IN THE BORDEAUX AREA AND SOUTHERN LARAMIE
RANGE FOOTHILLS. BLOWING SNOW MAY BECOME A CONCERN IN THESE AREAS
DUE TO THE COMBINATION OF WINDS AND THE RECENT SNOWFALL...WITH
VISIBILITIES REDUCED TO ONE MILE OR LESS AND SLICK ROADS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO SOUTHWEST WINDS WITH GUSTS TO 55 MPH WILL CONTINUE
ON FRIDAY MORNING AND ON THROUGH THE AFTERNOON IN THE BORDEAUX
AREA AND SOUTHERN LARAMIE RANGE FOOTHILLS. BLOWING SNOW MAY BE A
CONCERN IN THE MORNING FOR THESE AREAS DUE TO THE COMBINATION OF
WINDS AND THE RECENT SNOWFALL...WITH VISIBILITIES REDUCED TO ONE
MILE OR LESS AND SLICK ROADS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-242330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
421 PM MST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE EXPECTED TO DEVELOP DURING THE AFTERNOONS ON
FRIDAY AND SUNDAY. GUSTS TO 40-45 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jan 23, 7:49 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MST THU JAN 23 2014

WYZ106-240700-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
749 PM MST THU JAN 23 2014

...WINDS INCREASING THIS EVENING AT BORDEAUX ALONG INTERSTATE 25...

WEST SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 50 MPH
HAVE BEEN REPORTED AT BORDEAUX...ALONG INTERSTATE 25 IN PLATTE
COUNTY WYOMING EARLY THIS EVENING.  BORDEAUX IS BETWEEN WHEATLAND
AND CHEYENNE ALONG INTERSTATE 25.

THESE WINDS ARE EXPECTED TO SLOWLY INCREASE THE REST OF THE NIGHT
AS A WEATHER DISTURBANCE PASSES BY IN STRONG NORTH NORTHWEST FLOW
ALOFT.

WHEN YOU ARE DRIVING TONIGHT ALONG INTERSTATE 25...ESPECIALLY IF
YOU ARE DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES...PLEASE
WATCH FOR THE STRONG WINDS AND SUDDEN WIND GUSTS NEAR BORDEAUX
IN SOUTH CENTRAL PLATTE COUNTY BETWEEN WHEATLAND AND CHEYENNE.

PLEASE KEEP A TWO HANDED GRIP ON YOUR STEERING WHEEL TO AVOID
LOSING CONTROL OF YOUR VEHICLE WHEN DRIVING ALONG INTERSTATE 25
NEAR BORDEAUX...DUE TO THE STRONG AND SUDDEN WINDS AND WIND GUSTS.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 24, 12:56 AM MST to 1:11 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 24/0056 MST.

High Wind, North Snowy Range Foothills

When
January 24, 1:41 AM MST to 3:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 24, 9:06 AM MST to 11:06 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497694, 497698, 497695.